Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 57, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 26, 2004, 5:23 PM EDT for Fayette County, Raleigh County, West Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2004, 5:23 PM EDT (21:23 UTC)
- Expired
- May 26, 2004, 6:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
Counties Fayette County, WV, Raleigh County, WV
The radar
The Charleston,WV radar (KRLX), 56 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 2:50 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 1222 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
821 WUUS51 KRLX 262123 SVRRLX WVC019-081-262200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 523 PM EDT WED MAY 26 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAYETTE COUNTY IN WEST VIRGINIA... RALEIGH COUNTY IN WEST VIRGINIA... * UNTIL 600 PM EDT... * AT 518 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF GAULEY BRIDGE...OR ABOUT 4 MILES SOUTHEAST OF MONTGOMERY...MOVING SOUTHEAST AT 30 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...ANSTED...BABCOCK STATE PARK...BEAVER...BECKLEY...BRADLEY...COAL CITY...CRAB ORCHARD... DANIELS...FAYETTEVILLE...HAWKS NEST STATE PARK...MABSCOTT... MACARTHUR...MONTGOMERY...MOUNT HOPE...OAK HILL...PINEY VIEW... POWELLTON...PROSPERITY...SMITHERS...SOPHIA...STANAFORD AND DRY CREEK. --CALL TO ACTION-- THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3827 8127 3788 8153 3758 8126 3798 8080 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:59 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, May 26, 3:59 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 359 PM EDT WED MAY 26 2004 .UPDATE FOR DISCUSSION AND HYDROLOGY... 359 PM EDT WED MAY 26 2004 TONIGHT THROUGH FRIDAY NIGHT... CURRENT BATCH OF SHOWERS AND THUNDERSTORMS WILL BE EXITING AREA RIGHT AT START OF FIRST PERIOD. NOT UNLIKE LAST NIGHT...TAIL OF COMPLEXES WILL FOLLOW OVERNIGHT THOUGH WILL TRACK FARTHER SOUTH. CURRENT COMPLEX ALONE MOVING TOO FAST TO CAUSE FLOODING PROBLEMS. WILL GET BETTER FEEL FOR TRACK AND INTENSITY OF SUBSEQUENT ACTIVITY IN CONSIDERATION OF EVENING ISSUANCE OF FFA. OTHERWISE NEW COLD FRONT APPROACHES THE AREA LATE THURSDAY INTO FRIDAY. MODEL TIMING IS SIMILAR UNTIL FRIDAY NIGHT. ETA PUSHES FRONT THROUGH AREA BY 12Z SATURDAY WHILE GFS LEAVES IT HUNG UP ACROSS CENTRAL CWA. ROLLED WITH COMPROMISE. MINOR DEVIATIONS FROM NUMBERS ONLY. IN FACT...USED NEW MATCH GUIDANCE TOOL WITH COOP MAV MOS MOST CASES. DID GO A TAD BELOW FOR HIGH THURSDAY...WORRIED THERE IS NOT QUITE ENOUGH SUNSHINE FOR LOWER 80S. SATURDAY THROUGH WEDNESDAY... GOOD MODEL AGREEMENT THROUGH THE PERIOD WITH THE OVERALL PATTERN. A TROUGH WILL SLIDE THROUGH THE NORTHEAST ON SATURDAY...BUT THEN THE RIDGING OVER THE SOUTHEAST WILL PUSH BACK INTO THE AREA ON SUNDAY. THE NEXT TROUGH OVER THE CENTRAL US WILL SLIDE EASTWARD AND TAKE ON A NEGATIVE TILT BY MONDAY NIGHT. THE UPPER LOW WILL CLOSE OFF ON TUESDAY AND THEN MOVE SLOWLY EAST ON WEDNESDAY. THE MODELS HAVE A SLIGHTLY DIFFERENT SCENARIO WITH THE MOVEMENT OF THE UPPER LOW...BUT FOR NOW IT LOOKS AS IF THE LOW WILL SLIDE EASTWARD THROUGH THE GREAT LAKES AND NORTHERN OHIO VALLEY. AT THE SURFACE...THE 00 GFS PUSHED THE FRONT ALL THE WAY SOUTH OF THE AREA...BUT SUBSEQUENT RUNS HAVE TRENDED A BIT MORE TO THE NORTH. THE ETA...WHILE STILL SOUTH OF THE REGION IS ALSO TRENDING A BIT NORTH ON THE FRONTAL POSITION ON SATURDAY. FOR NOW HAVE LEFT SLIGHT TO LOW CHANCE POPS IN THE SOUTH ON SATURDAY. THE MEX NUMBERS FOR HIGHS ON SATURDAY WAS MUCH LOWER THAN THE PREVIOUS FORECAST. WITH THE FRONT POSSIBLY NOT REACHING AS FAR SOUTH...JUST TRENDED A BIT COOLER THAN THE PREVIOUS FORECAST. THE WARM FRONT WILL MOVE NORTHWARD OVERNIGHT AND SHOULD BRING SHOWERS TO THE COAL FIELDS OVERNIGHT THEN AREA WIDE ON SUNDAY. ONCE THE WARM FRONT MOVES NORTH...THE REGION WILL AGAIN GET INTO THE WARM SECTOR. ON MONDAY...THE NEGATIVELY TILTED TROUGH WILL ARRIVE WITH MORE CONVECTION. THE COLD FRONT SHOULD PASS DURING THE EVENING WITH COOLER AIR ARRIVING. WITH THE UPPER LOW STILL TO THE NORTHWEST AND THE SOUTHWEST FLOW CONTINUING...WILL NEED TO SEE IF THINGS WILL DRY OUT OR IF THE CHANCE FOR SHOWERS WILL PERSIST. IF THE UPPER LOW REMAINS FAR ENOUGH TO THE NORTH...TUESDAY COULD BE DRY. FOR NOW...HAVE LEFT THE CHANCE FOR SOME INSTABILITY SHOWERS WITH THE UPPER LOW. THAT CHANCE FOR SHOWERS MAY PERSIST INTO WEDNESDAY AS THE UPPER LOW GETS CLOSER. FOR TEMPERATURES...HAVE RUN CLOSE TO THE MEX NUMBERS...SAVE FOR THE HIGHS ON SATURDAY. ESS .PREVIOUS DISCUSSION... 148 PM EDT WED MAY 26 2004 .DISCUSSION... UPDATED ZONES FOR WW293. RAMPED UP THUNDERSTORM WORDING AND RAISED POPS TO LIKELY OH AND KY COUNTIES WHERE WATCH IS IN EFFECT. ALSO TOOK THE OPPORTUNITY TO LOWER HIGH TEMPERATURES AS LOW CLOUDS HAVE HUNG IN AND KEPT READINGS AT BAY. STILL ENOUGH PREEXISTING INSTABILITY TO SUPPORT SVR WITH FEATURE APPROACHING FROM THE WEST EVEN WITHOUT APPRECIABLE SURFACE HEATING. THUNDERSTORMS ENTERING WW293 ARE MOVING INTO SOUTHWEST SURFACE FEED OF LOWER 70S DEW POINTS. TRM && .AVIATION... 359 PM EDT WED MAY 26 2004 261800 TO 271800 COMPLICATED WEATHER PATTERN CONTINUES. MVFR CIGS PERSIST ALL BUT CKB AND EKN THIS AFTERNOON WITH VERY LIGHT FLOW. THUNDERSTORMS DEVELOPING THIS AFTERNOON WILL HAVE GUSTY WINDS AND PERHAPS HAIL. BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE SOUTHERN SITES EARLY THIS EVENING 22Z TO 04Z. IFR TO POSSIBLE LIFR IN LOW CLOUDS AND FOG AT TIMES TONIGHT ESPECIALLY WHERE IT RAINS. ANOTHER BATCH OF SHOWERS AND THUNDERSTORMS MAY CROSS SOUTHERN SITES LATE TONIGHT. LOW CLOUDS AND SOME FOG TO START THE DAY THURSDAY. STRONGER SOUTHWEST FLOW THURSDAY SHOULD BE MORE EFFECTIVE IN TAKING OUT LOW LEVEL MOISTURE. TRM && .HYDROLOGY... 359 PM EDT WED MAY 26 2004 RECENT HEAVY RAINFALL ACROSS SOUTHERN HALF OF CWA...ALONG WITH THUNDERSTORM COMPLEX MOVING THROUGH AT THIS TIME...AND A POSSIBLE SECOND COMPLEX TONIGHT...MAY WARRANT ISSUANCE OF FFA. WILL WAIT UNTIL SEVERE DIES DOWN WHILE MONITORING TRACK AND INTENSITY OF UPSTREAM COMPLEXES FOR POSSIBLE EVENING ISSUANCE. TRM && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE.
Hazardous weather outlook, May 26, 5:33 AM EDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED DATE NATIONAL WEATHER SERVICE CHARLESTON WV 533 AM EDT WED MAY 26 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-270930- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 533 AM EDT WED MAY 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT THROUGHOUT THE AREA. THE MAIN THREAT WILL BE FROM DAMAGING WIND GUSTS...ALTHOUGH LARGE HAIL IS ALSO A POSSIBILITY. WE WILL BE MONITORING FOR THE POSSIBILITY OF HEAVY RAINFALL TOTALS THIS AFTERNOON AND TONIGHT AS WELL...ESPECIALLY ACROSS SOUTHERN WEST VIRGINA...NORTHEAST KENTUCKY...AND SOUTHWEST VIRGINIA. IF THE THREAT INCREASES...A NEW FLOOD WATCH MAY BE ISSUED. .DAYS TWO THROUGH SEVEN... THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES ON THURSDAY. LOCALIZED FLOODING PROBLEMS WILL REMAIN A THREAT UNTIL A FRONTAL BOUNDARY IS ABLE TO CLEAR THE REGION FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CL
In the hours before
Local storm report, May 26, 2:45 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
245 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 5 SE KENNA 38.63N 81.59W
05/26/2004 1.00 INCH JACKSON WV PUBLIC
GOLDTOWN, JACKSON COUNTY.ROOF OFF BARN AND SEVERAL TREES
DOWN
&&
MRMLocal storm report, May 26, 2:47 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
247 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 5 NW CLAY 38.51N 81.15W
05/26/2004 1.00 INCH CLAY WV PUBLIC
LOCATED IN PROCIOUS
&&
MRMSpecial weather statement, May 26, 3:04 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 304 PM EDT WED MAY 26 2004 WVZ038-261930- WEBSTER WV- INCLUDING THE CITIES OF...WEBSTER SPRINGS 304 PM EDT WED MAY 26 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... STRONG THUNDERSTORMS WILL BE MOVING THROUGH THE REGION DURING THE NEXT 30 MINUTES TO AN HOUR. THESE STORMS HAVE HAD A HISTORY OF PRODUCING VERY GUSTY WINDS...HAIL AND HEAVY DOWNPOURS. TAKE ANY NECESSARY PRECAUTIONS AND ALLOW EXTRA TIME FOR TRAVEL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, May 26, 3:23 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 323 PM EDT WED MAY 26 2004 WVZ046-262020- POCAHONTAS WV- INCLUDING THE CITIES OF...MARLINTON 323 PM EDT WED MAY 26 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... STRONG THUNDERSTORMS WILL BE MOVING THROUGH CENTRAL SECTIONS OF THE POCAHONTAS COUNTY FROM NEAR SNOWSHOE TO GREENBANK CORRIDOR AND AREAS SOUTH DURING THE NEXT HOUR. THESE STORMS HAVE HAD A HISTORY OF PRODUCING VERY GUSTY WINDS...HAIL AND HEAVY DOWNPOURS. TAKE ANY NECESSARY PRECAUTIONS AND ALLOW EXTRA TIME FOR TRAVEL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, May 26, 4:04 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 404 PM EDT WED MAY 26 2004 VAZ003-004-WVZ013>016-018-024>030-033>040-046-047-262101- BARBOUR WV-BOONE WV-BRAXTON WV-BUCHANAN VA-CALHOUN WV-CLAY WV- DICKENSON VA-FAYETTE WV-GILMER WV-KANAWHA WV-LEWIS WV-LINCOLN WV- LOGAN WV-MCDOWELL WV-MINGO WV-NICHOLAS WV-POCAHONTAS WV-PUTNAM WV- RALEIGH WV-RANDOLPH WV-ROANE WV-UPSHUR WV-WEBSTER WV-WYOMING WV- INCLUDING THE CITIES OF...BECKLEY...BUCKHANNON...CHARLESTON...CLAY... CLINTWOOD...EDEN...ELKINS...FAYETTEVILLE...GLENVILLE...GRANTSVILLE... GRUNDY...HAMLIN...LOGAN...MADISON...MARLINTON...PHILIPPI... PINEVILLE...SPENCER...STONEWALL JACKSON LAKE ST...SUMMERSVILLE... SUTTON...WEBSTER SPRINGS...WELCH...WESTON...WILLIAMSON AND WINFIELD 404 PM EDT WED MAY 26 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A LINE OF STRONG THUNDERSTORMS COVERING MUCH OF WEST VIRGINIA AND SOUTHWEST VIRGINIA WILL BE MOVING THROUGH THE REGION DURING THE NEXT HOUR. THESE STORMS HAVE HAD A HISTORY OF PRODUCING VERY GUSTY WINDS...SMALL HAIL AND HEAVY DOWNPOURS. TAKE ANY NECESSARY PRECAUTIONS AND ALLOW EXTRA TIME FOR TRAVEL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, May 26, 4:56 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 456 PM EDT WED MAY 26 2004 VAZ003-004-WVZ033>039-046-047-262200- BUCHANAN VA-DICKENSON VA-FAYETTE WV-MCDOWELL WV-NICHOLAS WV- POCAHONTAS WV-RALEIGH WV-RANDOLPH WV-UPSHUR WV-WEBSTER WV-WYOMING WV- INCLUDING THE CITIES OF...BECKLEY...BUCKHANNON...CLINTWOOD...EDEN... ELKINS...FAYETTEVILLE...GRUNDY...MARLINTON...PINEVILLE... SUMMERSVILLE...WEBSTER SPRINGS AND WELCH 456 PM EDT WED MAY 26 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A LINE OF STRONG THUNDERSTORMS COVERING MUCH OF CENTRAL WEST VIRGINIA AND EASTERN KENTUCKY WILL BE MOVING THROUGH THE MOUNTAIN REGION OF WEST VIRGINIA AND SOUTHWEST VIRGINIA DURING THE NEXT HOUR. THESE STORMS HAVE HAD A HISTORY OF PRODUCING VERY GUSTY WINDS BETWEEN 30 AND 40 MPH...SMALL HAIL AND HEAVY DOWNPOURS. TAKE ANY NECESSARY PRECAUTIONS AND ALLOW EXTRA TIME FOR TRAVEL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:54 PM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 36 min |
| May 26, 12:57 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 33 min |
| May 26, 1:19 PM EDT | Severe Thunderstorm Warning | RLX | Putnam | 31 min |
| May 26, 1:37 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha | 38 min |
| May 26, 2:29 PM EDT | Severe Thunderstorm Warning | RLX | Clay | 31 min |
| May 26, 2:46 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas | 29 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.